Alabama, 2011Strong Wind in Alabama, February 1, 2011
February 1, 2011 · NWS MOB · 2 events in 1 county or zone
Non-thunderstorm strong winds ahead of a cold front caused minor damage.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Non-thunderstorm strong winds ahead of a cold front caused minor damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Feb 1, 11:45 AM CST, 52 minutes earlier.
Area forecast discussion, Feb 1, 11:45 AM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1145 AM CST TUE FEB 1 2011
.AVIATION (18Z ISSUANCE)...LOW CEILINGS NEAR 300 FT BEGINNING TO
DEVELOP SOME BREAKS...SUCH AS AT BFM. WILL CONTINUE WITH PREVAILING
LOW CEILINGS AT MOB-PNS WITH MVFR CEILING AT BFM...WITH TEMPO GROUP
FOR LIGHT THUNDERSTORMS WITH CEILINGS 500-700 FT THROUGH 21/22Z.
BASED ON WRF/RUC HRRR TIMING...WILL HAVE TEMPO GROUP FROM 21-24Z AT
MOB-BFM AND 22-02Z AT PNS FOR SQUALL LINE WITH NEAR LIFR CONDITIONS
AND VARIABLE WINDS 25 KNOTS GUSTING TO 40 KNOTS. IN THE WAKE OF THE
SQUALL LINE IFR CEILINGS CONTINUE WITH GUSTY WINDS BACKED SOMEWHAT
TO THE SSW...THEN CEILINGS LIFT TO MVFR BY 02-04Z WITH WINDS BACKING
TO THE NORTHWEST. WILL HAVE VFR CONDITIONS BY EARLY WEDNESDAY
MORNING. /29
&&
** PREVIOUS DISCUSSION **
.SHORT TERM...(TODAY AND TONIGHT)AREAS OF DENSE FOG AND LOW CEILINGS
WILL LIFT QUICKLY LATER THIS MORNING AS WINDS INCREASE FROM THE
SOUTHEAST. BY LATE THIS MORNING CONTINUING THROUGH EARLY THIS
EVENING SOUTHERLY WINDS GUSTING TO 25 TO 35 MPH CAN BE EXPECTED
ESPECIALLY CLOSER TO THE COAST. AS A RESULT A WIND ADVISORY REMAINS
IN EFFECT FOR ALL AREAS FROM 9 AM THIS MORNING UNTIL 8 PM TONIGHT.
CLOUDS AND RAIN CHANCES WILL STEADILY INCREASE TODAY AND EARLY
TONIGHT IN ADVANCE OF A DEEPENING AREA OF LOW PRESSURE MOVING
NORTHEASTWARD FROM TEXAS TO THE UPPER MS RIVER VALLEY COMBINED WITH
A TRAILING COLD FRONT MOVING SOUTHEASTWARD ACROSS MUCH OF THE DEEP
SOUTH AND GULF OF MEXICO. AHEAD OF THE FRONT A STRONG LOW LEVEL OR
H8 JET IS STILL NOTED IN MODEL GUIDANCE RESULTING IN GUSTY WINDS OF
25 TO 35 MPH NEAR THE SFC ALONG WITH VERY STRONG VERTICAL
SHEAR...HELICITIES VALUES ABOVE 400 M2/S2 FOR MOST AREAS...COMBINED
WITH MARGINAL INSTABILITIES...CAPES VALUES RANGING FROM 200 TO 400
J/KG. WITH THIS...STILL BELIEVE WE COULD SEE A FEW STRONG
THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING MOSTLY IN
THE FORM BOWING SEGMENTS ALONG A STRONG SQUALL LINE MOVING FROM WEST
TO EAST. WITH PWS CLIMBING TO AROUND 1.75 INCHES OR SLIGHTLY HIGHER
COULD SEE SOME DECENT RAINFALL AMOUNTS ACROSS MOST OF THE CWFA BY
EARLY THIS EVENING ALSO. ANY CELLS THAT DO FORM AHEAD OF THE SQUALL
LINE EARLIER IN THE DAY WILL HAVE TO BE CLOSELY MONITORED DUE TO THE
GOOD VERTICAL SHEAR. SPC HAS A SLIGHT RISK FOR THE ENTIRE FORECAST
AREA LATER TODAY. FOR LATE TONIGHT AND EARLY WEDNESDAY MUCH COLDER
AIR BEGINS TO PUSH SOUTH ACROSS THE REGION IN THE WAKE OF THE FRONT.
AS FOR TEMPS AFTERNOON HIGHS WILL RANGE FROM THE LOWER 70S OVER THE
WESTERN HALF OF THE CWFA AND THE UPPER 60S TO THE EAST...COOLING TO
THE LOWER 30S OVER THE NORTHWEST HALF AND THE LOWER 40S TO THE
SOUTHEAST. 32/EE
WEDNESDAY THROUGH THURSDAY NIGHT...BY WEDNESDAY MORNING THE FRONT
WILL BE EAST OF THE FORECAST AREA AND MOST IF NOT ALL OF THE
PRECIPITATION SHOULD BE EAST ALSO. SLIGHT CHANCE THAT A FEW STRAY
PATCHES OF RAIN MAY STILL BE OVER THE EXTREME EASTERN ZONES...BUT
NOT ENOUGH CONFIDENCE TO MENTION IN FORECAST. THE FORECAST AREA WILL
BE IN BETWEEN SYSTEMS ON WEDNESDAY SO SHOULD BE SUNNY BUT WITH COLD
AIR SPILLING SOUTH IN ADVANCE OF THE SURFACE HIGH CENTER OVER THE
SOUTHERN PLAINS...EXPECT MOST PLACES TO STAY UNDER 50 DEGREES FOR A
HIGH...LOWER 50S TO THE EAST OF INTERSTATE 65. THE SUNNY WEATHER
WILL NOT LAST LONG AS MOISTURE WILL BEGIN TO RETURN QUICKLY AS A
STRONG TROUGH DROPPING INTO THE SOUTHWEST STATES ON WEDNESDAY WILL
BACK THE MID LEVEL FLOW TO SOUTHWESTERLY AND LET MOISTURE SURGE BACK
INTO THE AREA. HAVE THE POPS COMING BACK UP TO 60 PERCENT OR MORE BY
THURSDAY AND THURSDAY NIGHT. TEMPERATURES ON THURSDAY ARE NOT
EXPECTED TO GET OUT OF THE LOW TO MID 40S WITH MID 30S THURSDAY
NIGHT. COULD PROBABLY MAKE A CASE FOR PUTTING SOME A WINTRY MIX IN
THE NORTHWESTERN ZONES THURSDAY NIGHT AS THE BUFKIT SOUNDINGS ARE
RIGHT ON THE EDGE BUT WILL TAKE ANOTHER LOOK AFTER WE GET TODAYS
MESS THROUGH THE AREA. /11
.LONG TERM...(FRIDAY THROUGH MONDAY)GFS/EURO/GEM PLACE AN UPPER LOW
OVER WEST TEXAS FRIDAY MORNING WITH A SURFACE WAVE DEVELOPING ON THE
WEST END OF TODAYS FRONT OVER THE WESTERN OR WEST CENTRAL GULF OF
MEXICO. THE LOWER LEVELS WILL STILL HAVE A COOL NORTH TO NORTHEAST
FLOW WITH AN ISENTROPIC RAIN SETUP CONTINUING INTO FRIDAY. DID NOT
PUT ANY THUNDERSTORMS IN FOR FRIDAY AS THE UPPER TROUGH ARRIVES
SINCE THE INSTABILITY WILL BE VERY LIMITED THANKS TO THE CONTINUED
COOL TEMPERATURES...HIGHS AROUND 50. THE TROUGH LIFTS OUT QUICKLY
FRIDAY EVENING WITH RAIN ENDING FRIDAY EVENING OR NIGHT...ANOTHER
OPPORTUNITY FOR A WINTRY MIX FRIDAY NIGHT AS THE AIR MASS COOLS AS
THE RAIN DEPARTS...BUT WILL ONLY SPECULATE THIS FAR OUT. DRY OVER
THE WEEKEND WITH RAIN BACK N THE FORECAST MONDAY AS ANOTHER UPPER
TROUGH CROSSES THE MISSISSIPPI RIVER. LOOK FOR HIGHS IN THE MIDDLE
50S SATURDAY AND THE 60S ON SUNDAY AND MONDAY. /11
&&
.MARINE...SOUTHERLY WINDS AND SEAS WILL STEADILY BUILD TODAY AND
EARLY TONIGHT IN ADVANCE OF A STRONG COLD FRONT APPROACHING FROM THE
WEST. SEAS WILL BUILD TO 6 TO 8 FEET AHEAD OF THE FRONT. NUMEROUS
SHOWERS AND THUNDERSTORMS CAN ALSO BE EXPECTED AHEAD OF THE FRONT
WITH SOME STORMS BECOMING STRONG TO POSSIBLY SEVERE DURING THE
AFTERNOON AND EARLY EVENING HOURS. IN THE WAKE OF THE FRONT A STRONG
OFFSHORE FLOW CAN BE EXPECTED BEGINNING LATE TONIGHT AND CONTINUING
THROUGH WEDNESDAY MORNING...DECREASING SLIGHTLY THROUGH WEDNESDAY
AFTERNOON. SEAS WILL RANGE FROM 5 TO 8 FEET THROUGH MIDDAY WEDNESDAY
THEN GRADUALLY SUBSIDE THROUGH THU MORNING. NORTHERLY WINDS AND SEAS
WILL REBUILD SLIGHTLY WEDNESDAY NIGHT AND EARLY THURSDAY AS COLDER
AIR MOVES SOUTHWARD OVER THE NORTHERN GULF. AS A RESULT THE SMALL
CRAFT ADVISORY MAY BE EXTENDED ON WED ALSO. A MODERATE TO STRONG
OFFSHORE FLOW WILL CONTINUE THROUGH THE REMAINDER OF THE WEEK AS
STRONG HIGH PRESSURE BUILDS OVER THE LOWER MISSISSIPPI RIVER VALLEY
COMBINED WITH A DEVELOPING AREA OF LOW PRESSURE MOVING EASTWARD OVER
THE CENTRAL GULF. 32/EE
&&
.FIRE WEATHER...SHOULD BE A TOTAL OF 1 TO 2 INCHES OF RAIN ACROSS
THE AREA BY FRIDAY NIGHT. TOTALS LOWEST TO THE NORTHWEST AND HIGHEST
TO ACROSS THE COASTAL ZONES OF ALABAMA AND FLORIDA. /11
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 71 37 48 31 / 90 50 05 20
PENSACOLA 68 40 52 36 / 80 70 05 30
DESTIN 66 44 54 39 / 80 80 05 30
EVERGREEN 69 39 44 31 / 80 80 05 10
WAYNESBORO 72 32 45 28 / 90 30 05 10
CAMDEN 69 36 43 29 / 90 80 05 10
CRESTVIEW 69 43 52 37 / 80 80 05 30
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL 8 PM TUESDAY FOR THE FOLLOWING ZONES:
BUTLER...CHOCTAW...CLARKE...CONECUH...COVINGTON...
CRENSHAW...ESCAMBIA...LOWER BALDWIN...LOWER MOBILE...
MONROE...UPPER BALDWIN...UPPER MOBILE...WASHINGTON...AND
WILCOX.
FL...WIND ADVISORY UNTIL 8 PM TUESDAY FOR THE FOLLOWING ZONES:
COASTAL ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA ROSA...
INLAND ESCAMBIA...INLAND OKALOOSA...AND INLAND SANTA ROSA.
MS...WIND ADVISORY UNTIL 8 PM TUESDAY FOR THE FOLLOWING ZONES:
GEORGE...GREENE...PERRY...STONE...AND WAYNE.
GM...SMALL CRAFT ADVISORY UNTIL NOON WEDNESDAY FOR THE FOLLOWING
ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20
NM...COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT
20 NM...MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA FL
FROM 20 TO 60 NM...AND WATERS FROM PENSACOLA FL TO
PASCAGOULA MS FROM 20 TO 60 NM.
&&Hazardous weather outlook, Feb 1, 11:00 AM CST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
1100 AM CST TUE FEB 1 2011
ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-021500-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
1100 AM CST TUE FEB 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF INTERIOR SOUTHEAST
MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL ALABAMA...THE WESTERN
FLORIDA PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA
AND NORTHWEST FLORIDA.
.DAY ONE...THIS AFTERNOON THROUGH MIDDAY WEDNESDAY...
A STRONG COLD FRONT WILL MOVE MOVE INTO SOUTHEAST MISSISSIPPI THIS
AFTERNOON AND EXIT THE COUNTIES OF SOUTH CENTRAL ALABAMA AND THE
FLORIDA PANHANDLE SHORTLY AROUND MIDNIGHT.
THE CURRENT DEVELOPING AREA OF THUNDERSTORMS OVER SOUTHEAST
MISSISSIPPI WILL PROGRESS INTO SOUTHWESTERN ALABAMA BY NOON AND TO
THE I-65 CORRIDOR BY 3 PM. IT WILL MOVE FURTHER EAST TO BE LOCATED
FROM APPROXIMATELY LUVERNE TO BREWTON TO JUST EAST OF PENSACOLA BY
DARK. THE STORMS WILL BE SLOWER TO EXIT THE NORTHWEST FLORIDA
PANHANDLE GIVEN THEIR ORIENTATION...AND THIS WILL OCCUR THROUGH THE
EARLY TO MID EVENING HOURS.
RELATIVELY LOWER ATMOSPHERIC INSTABILITY COMBINED WITH COOLER NEAR
SHORE WATERS WILL TEMPER THE SEVERITY OF ANY THUNDERSTORMS THAT
DEVELOP TODAY...ESPECIALLY ALONG THE IMMEDIATE COAST. HOWEVER
THUNDERSTORMS THAT DEVELOP INLAND MAY BECOME A BIT MORE INTENSE. THE
STRENGTH OF THE WIND ENERGY ALOFT COMBINED WITH STRONG VERTICAL
WIND SHEAR WILL BRING A RISK OF ISOLATED DAMAGING SEVERE
THUNDERSTORM WIND GUSTS OR A SHORT LIVED TORNADO.
THE SPEED OF THE SURFACE COLD FRONT WILL LIMIT THE RISK OF
SIGNIFICANT FLOODING TODAY. EVENT TOTAL RAINFALL WILL AVERAGE ONE
HALF TO ONE INCH. LOCALIZED TOTALS APPROACHING 2 TO 3 INCHES COULD
HAPPEN IN ISOLATED LOCATIONS WHICH COULD BRING MINOR FLOODING TO
SOME LOW LYING RURAL AREAS AND CAUSE URBAN DRAINAGE PROBLEMS.
FOR THE MARINE AREA...SOUTHEASTERLY TO SOUTHERLY WINDS WILL CONTINUE
TO INCREASE TODAY AHEAD OF THE APPROACHING COLD FRONT. SMALL CRAFT
ADVISORIES ARE IN EFFECT AS SOUTHERLY WINDS STRENGTHEN TO 20 TO 30
KNOTS AND SEAS BUILDING TO 6 TO 8 FEET. STRONG NORTHERLY WINDS ...25
TO 30 KNOTS WITH HIGHER GUSTS...BEHIND THE COLD FRONT WILL FOLLOW IN
THE WAKE OF THE FRONT LATE TONIGHT AND WILL ENDURE THROUGH MIDDAY
WEDNESDAY. SEAS WILL BUILD FURTHER IN THE NORTHERLY FLOW TO 7 TO 9
FEET LATER TONIGHT.
.DAYS TWO THROUGH SEVEN...MIDDAY WEDNESDAY THROUGH MONDAY.
A MODERATE TO STRONG OFFSHORE FLOW WILL PERSIST THROUGH THE END OF
THE WEEK AS ANOTHER AREA OF LOW PRESSURE DEVELOPS OVER THE CENTRAL
GULF. HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL CONTINUE THROUGH
MUCH OF THE WEEK.
THE COLD FRONT WILL STALL ACROSS THE CENTRAL GULF OF MEXICO BY MID
WEEK WITH MUCH COLDER AND DRIER AIR MOVING IN BEHIND IT. BY THURSDAY
ANOTHER UPPER LEVEL DISTURBANCE WILL APPROACH FROM THE WEST WITH
PRECIPITATION DEVELOPING ACROSS THE REGION THURSDAY INTO FRIDAY. AT
THE MOMENT...TEMPERATURES APPEAR TO BE JUST ABOVE FREEZING...ENOUGH
TO RESULT IN A COLD RAIN. A FURTHER DROP IN TEMPERATURE COULD BRING A
WINTRY MIX OVER INLAND SOUTHEAST MISSISSIPPI AND SOUTH ALABAMA. THIS
SITUATION WILL BE CAREFULLY MONITORED...WITH MORE DETAILS BEING
PROVIDED AS THIS SYSTEM DRAWS CLOSER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BECOME NECESSARY THIS AFTERNOON AND THIS
EVENING FOR SEVERE WEATHER OPERATIONS. STAY TUNED FOR FURTHER
UPDATES FROM THE NATIONAL WEATHER SERVICE.
Strong Wind, Clarke
- When
- February 1, 12:37 PM CST to 12:39 PM CST
- Where
- Clarke forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Department of Highways
- Coordinates
- 31.677, -87.831 (the zone’s center; the record gives no point)
Two trees were downed by non-thunderstorms strong winds on highway 154 at the 12 mile marker near the Chilton community. Winds were due to the pressure gradient ahead of a cold front.
Strong Wind, Clarke
- When
- February 1, 3:45 PM CST to 3:47 PM CST
- Where
- Clarke forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 31.677, -87.831 (the zone’s center; the record gives no point)
Strong non-thunderstorm winds downed a tree on old line road near highway 84 in the Whately community. Winds were due to the pressure gradient ahead of a cold front.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in Illinois, February 1 to 2, 201114 deaths · 2 injured · $525,000 · 18 events
- Ice Storm and Winter Storm in Texas, February 1 to 4, 20113 deaths · 37 injured · $4.4 million · 31 events
- Blizzard and Winter Storm in Missouri, February 1, 20114 deaths · 1 injured · $140,000 · 33 events
- Blizzard and Winter Storm in Oklahoma, February 1, 20113 deaths · 5 injured · $30 million · 24 events
- Blizzard and Ice Storm in Illinois, February 1 to 2, 20113 deaths · $11 million · 35 events
- Blizzard in Indiana, February 1 to 2, 20113 deaths · $100,000 · 5 events
- Blizzard in Wisconsin, February 1 to 2, 20113 deaths · 3 injured · $34,000 · 3 events
- Winter Storm and Extreme Cold in Texas, February 1 to 4, 20112 deaths · 6 injured · $1.4 million · 48 events
- Ice Storm and Winter Weather in Ohio, February 1 to 2, 20112 deaths · 4 injured · 30 events
- Winter Weather in Vermont, February 1, 20112 deaths · $10,000 · 2 events
- Blizzard and Winter Storm in Kansas, February 1, 20111 death · 4 injured · $54,000 · 26 events
- Winter Storm and Winter Weather in Oklahoma, February 1, 20111 death · 48 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286951, 286952.